New Mexico, 2019

Hail in New Mexico, June 18, 2019

June 18, 2019 · NWS ABQ · 1 event in 1 county or zone

The weak upper level wave responsible for all the severe thunderstorms on June 17, 2019 exited New Mexico on June 18, 2019. Just enough moisture and instability was left over across parts of the northern high terrain and the northeastern plains to produce isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The weak upper level wave responsible for all the severe thunderstorms on June 17, 2019 exited New Mexico on June 18, 2019. Just enough moisture and instability was left over across parts of the northern high terrain and the northeastern plains to produce isolated strong to severe thunderstorms. The strongest storms impacted the area around Union County, however one storm that moved over Espanola was able to drop hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 11:07 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 18, 11:07 AM MST, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1207 PM MDT Tue Jun 18 2019

.AVIATION...
18Z TAF CYCLE
Drier today than yesterday with a downtick in thunderstorm coverage
and rainfall intensity. Mainly isolated showers and thunderstorms are
expected, except for scattered activity along the northern border. A
few strong to severe thunderstorms will be possible across the
northeast, where a moist back door front will arrive during the late
afternoon or early evening. Dry microbursts with wind gusts to 45 kt
will be possible across western areas. Eastern areas should see a mix
of wet and dry cells. Storms should diminish by midnight. The back
door cold front will drop southward through the eastern plains
overnight with areas of low clouds producing MFVR conditions mainly
from the Caprock northward.

44

&&

.PREV DISCUSSION...227 AM MDT Tue Jun 18 2019...
.SYNOPSIS...
After a few days of late day storms and below normal temperatures, a
warming and drying trend will begin and will continue through the
end of the work week. A few storms are possible again this afternoon,
but will be isolated and won't produce much in the way of measurable
rainfall. The only exception will be across far northeast New
Mexico, where a severe storm or two are possible. One or two storms
are possible again Wednesday afternoon across the northeast, but the
remainder of the area will be notably drier and warmer. Thursday
looks to be the hottest day so far this year for a number of locales,
with daytime temperatures forecast to be above normal areawide.
Windy conditions are forecast Friday and will continue into Saturday
in advance of a weak Pacific front that will bring slightly cooler
temperatures over the weekend.

&&

.DISCUSSION...
A significant downtick in thunderstorm coverage and intensity is
forecast today, as PWATs trend down and a weak shortwave ridge
shifts over the state in the wake of a departing shortwave trough.
Convection, if any, along/west of I-25 and along/south of I-40 this
afternoon will likely be dry, producing strong and erratic wind
gusts and very little-to-no measurable rainfall. Potential for deep
convection and severe storms will be limited to the far northeast
plains/Johnson Mesa and perhaps eastern Lincoln and Chaves Counties
this afternoon. The 06Z NAM12 is advertising sbCAPE of 2500 J/Kg, LIs
of -7C and 0-6km bulk shear of 40-45kts across northern Union Co. by
00Z this evening, which would be supportive of supercell storms.
Would not be surprise to see Union Co. in a severe thunderstorm
watch later today. Otherwise, a drying and warming trend begins today
and will continue through the end of the work week.

The westerlies will increase significantly late in the work-week in
advance of an upper level trough dropping out of the Pacific NW. A
deepening lee side trough will contribute to breezy conditions
Thursday and windy conditions Friday, with downslope winds across the
eastern plains sending daytime temperatures above to well above normal.
Temperatures will actually be above normal areawide on Thursday,
which will likely be the hottest day so far this year for a number of
locales. We should see a string of 4 days in a row of 100 degrees or
higher at Roswell beginning Wednesday and peaking Thursday around 104.
A Pacific front will push through Saturday, bringing chances for
showers and storms to northern New Mexico and cooler temperatures
through Sunday. Temperatures will rebound early next week and winds
will increase in response to another upper level trough/low on
approach.

11

&&

.FIRE WEATHER...
Today and tonight will continue to be active with showers and
thunderstorms across northern and eastern New Mexico. The activity
west of the central mountain chain will be a mix of marginally wet
and dry cells with gusty winds while showers and storms in the east
will be wetter. A few storms over northeast New Mexico could be
strong to severe this afternoon and evening with large hail and
damaging winds. Cell motion generally will be to the east. Areal
coverage of convection Wednesday is expected to shrink, with showers
and storms becoming confined to the northeast third of the state.

A brief warming and drying trend remains featured later this week.
High temperatures overall will be above normal on Thursday, making
it the warmest day of the week. The east will be slightly warmer
Friday, while the west cools a little.

Fair to poor overnight humidity recoveries tonight through the
Middle RGV and west central will expand northward Wednesday night
and will be widespread over northern and central New Mexico Thursday
night. At the same time, the areal coverage and duration of single
digit humidities also expands over western and southern New Mexico
and high Haines will be widespread Thursday through Friday. Winds
will be strong enough to trigger spotty critical fire weather
conditions for portions of the East Central Plains Wednesday, and
over portions of the far west and Northeast Highlands and Plains
Thursday. Friday will see the greatest coverage of critical
conditions, over portions of the west, and most of the eastern
plains.

Forecast models still indicate a return to below normal high
temperatures and higher humidities over the weekend with showers and
storms resuming north of Interstate 40. However, poor overnight
humidity recoveries remain entrenched over portions of the west and
RGV.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 18, 2:42 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MDT Tue Jun 18 2019

NMZ501>540-191100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
342 AM MDT Tue Jun 18 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated severe storms are possible from the Johnson Mesa east to the
Texas/Oklahoma Panhandles this afternoon and evening. Large hail and
damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A critical fire weather pattern will develop late in the work week,
then continue into Saturday. Red Flag Warnings will at least be
considered for portions of the area that haven't received recent
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
portions of northeast New Mexico due to the threat for severe storms.

11

In the hours before

Special weather statement, Jun 18, 1:11 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
211 PM MDT Tue Jun 18 2019

NMZ530-182045-
Union County-
211 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm over
Clayton Lake State Park, or 11 miles northwest of Clayton, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clayton Lake State Park, Seneca and Moses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3650 10300 3650 10339 3678 10352 3696 10301
TIME...MOT...LOC 2011Z 254DEG 23KT 3660 10328

24
Special weather statement, Jun 18, 1:39 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT Tue Jun 18 2019

NMZ537-538-182115-
Chaves County Plains-De Baca County-
239 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Mesa, or 34 miles southwest of Fort Sumner, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central De
Baca and north central Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3398 10462 3417 10459 3418 10417 3391 10418
      3393 10444
TIME...MOT...LOC 2038Z 271DEG 20KT 3406 10455

24
Special weather statement, Jun 18, 1:42 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT Tue Jun 18 2019

NMZ517-182115-
Lower Chama River Valley-
242 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND NORTH
CENTRAL SANTA FE COUNTIES UNTIL 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm over
Espanola, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Espanola, Pojoaque, Chimayo, Santa Clara Pueblo, Nambe Lake,
Cuartelez, Nambe Pueblo, Sombrillo, La Puebla and Santa Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3609 10587 3608 10586 3608 10587 3606 10587
      3605 10586 3585 10596 3587 10602 3598 10617
      3613 10611
TIME...MOT...LOC 2042Z 300DEG 12KT 3602 10609

24

The radar

The Albuquerque radar (KABX), 117 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Fe

When
June 18, 1:58 PM MST to 1:59 PM MST
Where
Santa Fe County, 1.31 mi WNW of Santa Cruz
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.000, -106.070

A fast-moving thunderstorm produced quarter to half dollar size hail around Espanola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819900.